Kansas, 2010

Hail and Heavy Rain in Kansas, April 22, 2010

April 22, 2010 · NWS DDC · 7 events in 5 counties and zones

A speed max aloft advanced across Kansas and helped to enhance elevated convection. There were a few reports of hail but most of the storms produced moderate to heavy amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A speed max aloft advanced across Kansas and helped to enhance elevated convection. There were a few reports of hail but most of the storms produced moderate to heavy amounts of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 21, 5:23 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Apr 21, 5:23 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT WED APR 21 2010

.UPDATE...
.AVIATION...
FOR THE 00Z TAFS...BUFR SOUNDINGS KEEP ABUNDANT MOISTURE IN PLACE IN THE
LOWER LVLS AND SE UPSLOPE CONTINUES THROUGH THE OVERNIGHT HOURS.
THIS LOOKS VERY SIMILAR TO WHAT HAS OCCURRED OVER THE PAST FEW
NIGHTS SO HAVE OPTED TO ONCE AGAIN LOWER VSBYS AND CIGS INTO THE
IFR/LIFR CATEGORIES AFTER MIDNIGHT. THESE CONDITIONS WILL THEN IMPROVE
AFTER 15Z BUT BASED ON THE LOW LVL MOISTURE PROFILES IT MAY BE
TOUGH TO BREAK OUT OF THE STATUS DECK ONCE AGAIN LATE THUR.

IN ADDITION TO THE FOG/ST DEVELOPING LATER TONIGHT SOME WAA TSRA
ARE ALSO EXPECTED TO DEVELOP. BASED ON THE 7H BAROCLINIC ZONE AND
85H WAA IT WOULD APPEAR THAT DDC WOULD SEE STORMS DEVELOPING TOWARDS
08Z AND HYS AROUND 12Z. GCK WILL ALSO SEE SOME PCPN DEVELOPING
BETWEEN 08 AND 12Z BUT BASED ON THE WARMER AIR ALOFT THE PCPN MAY
BE A BIT MORE SCT IN NATURE THAN AREAS FURTHER NORTH AND EAST. -RB

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT WED APR 21 2010/

DISCUSSION...

DAYS 1-2...

ACTIVE WEATHER EXPECTED TONIGHT AND THURSDAY AS SIGNIFICANT STORM
SYSTEM CONTINUES TO TAKE SHAPE ACROSS THE SOUTHWESTERN CONUS.
12Z UA ANALYSIS SHOWED CENTER OF MID LEVEL CYCLONE OVER SIERRA
NEVADA RANGE WITH A -31C COLD POOL. 150 TO NEARLY 200 METER 12-HR
HEIGHT FALLS WERE NOTED ACROSS FAR SOUTHERN CALIFORNIA AND WESTERN
ARIZONA. WAS NOT SEEING MUCH OF A RESPONSE YET IN THE LOWER TROP
EAST OF THE ROCKIES...BUT THIS WILL ALL CHANGE LATER ON TONIGHT.

LOW STRATUS CONTINUED TO PLAGUE SOUTHWEST KANSAS. 19Z 1KM VIS SAT
SHOWED DENSE STRATUS FROM LAMAR TO SPRINGFIELD, CO TO AMARILLO.
EFFECTIVE SURFACE BOUNDARY AT THE WESTERN/SOUTHWESTERN EDGE OF THE
STRATUS EXTENDED FROM ROUGHLY CLAYTON TO WEST OF AMARILLO TO JUST
SOUTH OF CHILDRESS. THIS WILL BE WHERE SURFACE-BASED CONVECTION
WILL DEVELOP LATER ON THIS AFTERNOON/EVENING.

TONIGHT...WINDS WILL INCREASE FAIRLY SUBSTANTIALLY IN THE H85-7
LAYER WITH INCREASED CONVERGENCE AT THE NOSE OF THE SPEED MAX IN
THIS LAYER. NOCTURNAL THUNDERSTORMS SHOULD ADVANCE NORTHEASTWARD
INTO SOUTHWEST KANSAS LATE TONIGHT...OVERSPREADING MOST OF THE DDC
FA. NAM MODEL SHOWS A FAIR AMOUNT OF INSTABILITY ACROSS SOUTHERN
DDC FA WITH UPWARDS OF 1000 TO PERHAPS 1500 J/KG MUCAPE IN THE 06Z
TO 12Z TIME FRAME, SO WILL HAVE TO WATCH FOR A FEW HAIL STORMS
OVERNIGHT DURING THIS TIME FRAME. WILL INCREASE POPS TO 50 TO 70
PERCENT FOR NOCTURNAL STORMS. WILL UPDATE THE HWO TO REFLECT
NOCTURNAL THUNDERSTORM THREAT WITH POSSIBLE SEVERE HAIL. OUTSIDE
OF CONVECTION...EAST-SOUTHEAST WINDS WILL KEEP STRATUS FIRMLY IN
PLACE WITH CEILINGS DRASTICALLY REDUCES. WILL EVEN SEE POSSIBILITY
OF UPSLOPE FOG...PERHAPS DENSE...ESPECIALLY ACROSS WESTERN DDC FA.
WILL INSERT SOME AREAS OF FOG IN THE GRIDS FOR WESTERN THIRD DDC
FA.

THURSDAY WILL BE A METEOROLOGICALLY INTERESTING DAY ACROSS
SOUTHWEST KANSAS. THE EFFECTIVE SURFACE BOUNDARY WILL BEGIN TO
SLOWLY LIFT NORTH AS A WARM FRONT GIVEN THE INCREASED DEEP
TROPOSPHERIC SOUTHWESTERLY MOMENTUM/WARM ADVECTION ACROSS THE HIGH
PLAINS. THE NAM MODEL TRIES TO KEEP THE BOUNDARY JUST SOUTH OF THE
OK BORDER MOST OF THE DAY...WITH SURFACE TRIPLE POINT AROUND
SLAPOUT, OKLAHOMA. NORTHWEST OF THE TRIPLE POINT...THE NAM AND GFS
ALSO SHOW FORMIDABLE MOISTURE AXIS WITH MODERATE CAPE EXTENDING
NORTHWEST INTO EASTERN COLORADO...SO WILL HAVE TO WATCH THIS AREA
AS WELL FOR SURFACE BASED CONVECTION. THE DRYLINE CONVERGENCE WILL
EXTEND SOUTH FROM THE TRIPLE POINT THROUGH THE EASTERN TX
PANHANDLE WHICH IS WHERE THE GREATEST PROBABILITY FOR SUPERCELL
THUNDERSTORMS AND ASSOCIATED TORNADO THREAT WILL BE. THE AREA WHERE TRIPLE
POINT SETS UP BETWEEN 21Z AND 00Z IS OF MOST INTEREST IN THE
FORECAST BECAUSE THIS WILL REALLY HAVE AN IMPACT ON HOW BUSY THE
DDC WFO WILL BE TOMORROW EVENING FOR SEVERE WEATHER OPS. IF THE
STRATUS AND EAST-SOUTHEAST WINDS REMAIN LOCKED IN PLACE MOST OF
THE DAY, THEN CAPE WILL BE SUBSTANTIALLY LIMITED AND LESS OF A
SEVERE WEATHER EVENT WILL RESULT ACROSS THE DDC FA (WITH THE MAIN
EVENT OCCURRING FROM THE EASTERN TX PANHANDLE INTO WESTERN OK).
SUPERCELL THUNDERSTORM MOTION WILL MOST LIKELY BE FROM 240 OR 250
DEGREES...PER FORECAST SOUNDING HODOGRAPHS...WHICH WOULD KEEP ANY
NORTHEAST TEXAS PANHANDLE DEVELOPMENT PROBABLY JUST SOUTH OF THE
DDC FA. AS IT APPEARS NOW...THIS IS THE BEST FORECAST...BUT IT
WOULD NOT TAKE MUCH ADDITIONAL WARM ADVECTION AND EROSION OF
STRATUS TO PUT A LARGER PERCENTAGE OF THE DDC FA IN PLAY FOR
DECENT SEVERE.

DRY INTRUSION WILL MOVE ACROSS SOUTHWEST KANSAS THURSDAY NIGHT
WITH THUNDERSTORM THREAT WANING RAPIDLY AFTER THE LATE EVENING
HOURS. WILL REDUCE POPS QUITE A BIT AFTER 06Z FRIDAY AS A RESULT.
MID LEVEL CYCLONE WILL BECOME RE-ESTABLISHED TO THE NORTHWEST OF
THE DDC FA WITH SURFACE LOW AROUND 991MB MIDDAY FRIDAY TO THE
NORTHWEST. DRY SOUTH-SOUTHWEST FLOW TO THE WEST OF THE OCCLUDED
FRONT WILL INFLUENCE DDC FA WEATHER. MORE SUNSHINE IS EXPECTED IN
THE DRY INTRUSION FRIDAY WITH HIGHS IN THE LOWER TO MID 70S AS A
RULE. -UMSCHEID

DAYS 3-7...

A COOL AND MAINLY CLOUDY FORECAST REMAINS INTACT FOR THE MEDIUM RANGE
PERIOD AS ONE STRONG CYCLONE MOVES OFF TO THE EAST INTO THE MIDWEST
REGION LATE FRIDAY WHILE ANOTHER WEAKER IMPULSE IS LIKELY TO ARRIVE
BY AROUND DAY 6 AND 7 (LATE IN THE WEEKEND INTO EARLY NEXT WEEK).

THE SYSTEM THAT IS EXPECTED TO BE VERY SLOWLY EXITING THE REGION
INTO THE MIDWEST REGION DURING THE MIDDLE OF THE WEEKEND WILL
PROBABLY BE FAIRLY DEEPLY STACKED WITH A GOOD WARM CONVEYOR BELT AND
SIGNIFICANT INSTABILITY ALOFT DUE TO A LARGE SLUG OF -20 DEG C AIR
ALOFT. HOWEVER MOST OF THE SIGNIFICANT CAPE WILL BE IN THE
NORTHERN AND EAST QUADRANT OF THE UPPER LOW, WHILE VALUES ARE
GENERALLY UNDER AROUND A HUNDRED JOULES/KG ACROSS WESTERN KANSAS - AND
GOOD ENOUGH FOR SCATTERED COLD ADVECTION SHOWERS. ABUNDANT LOW LEVEL
CLOUDS WILL LIMIT DAYTIME HEATING AS WELL SATURDAY, BUT MORE SUN
MIGHT BE POSSIBLE SUNDAY AFTERNOON WITH A POSSIBLE CLEAR PERIOD
SUNDAY NIGHT INTO EARLY MONDAY.  NORTHWEST WINDS SHOULD ALSO BE
SIGNIFICANT WITH MOS INDICATING AN ADVISORY EVENT THAT COULD START
EARLY IN THE MORNING ON SATURDAY, RATHER THAN BEGINNING IN THE
AFTERNOON.

BOTH THE ECMWF AND GFS ARE SHOWING A STRONG SHORTWAVE DIVING FROM
THE NORTHWEST US SOUTHEAST INTO THE CENTRAL PLANS REGION WHICH MAY
DRIVE A FRONT THROUGH THE AREA MONDAY AS WELL AS MORE INSTABILITY
ALOFT. A PERIOD OF SHOWERS IS AGAIN  FORECAST IN THE MONDAY INTO
TUESDAY TIME FRAME. COOL TEMPERATURES IN THE LOW TO UPPER 60S ARE
FORECAST THROUGH THE MEDIUM RANGE PERIOD AS GENERALLY LIGHT WINDS
WITH A LACK OF ANY STRONG DOWNSLOPE IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  63  52  73 /  60  60  40  10
GCK  53  64  48  70 /  50  50  40  10
EHA  52  69  47  70 /  40  20  20  10
LBL  54  68  48  71 /  40  30  20  10
HYS  53  63  54  75 /  50  50  50  20
P28  57  64  57  77 /  50  60  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 2:38 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED APR 21 2010

KSZ030-031-043>046-061>066-074>081-084>090-222045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
338 PM CDT WED APR 21 2010 /238 PM MDT WED APR 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLE...AND MOVE NORTHEAST THROUGH THE
OVERNIGHT HOURS INTO SOUTHWEST KANSAS. INSTABILITY AND WIND SHEAR
ARE EXPECTED TO BE SUFFICIENT TO SUPPORT ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE...PERHAPS LARGER
THAN ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED THURSDAY. THE FIRST WAVE OF
THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL KANSAS THROUGH THE
EARLY MORNING HOURS BEFORE EXITING THE SOUTHWEST KANSAS REGION.
SOME SUNSHINE WILL PROVIDE INCREASED INSTABILITY IN THE LIBERAL TO
MEADE TO ASHLAND AREAS BY LATE AFTERNOON...TO GO ALONG WITH
INCREASED LOW LEVEL MOISTURE. WIND SHEAR AND INSTABILITY
PARAMETERS STRONGLY SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY
ALONG THE OKLAHOMA BORDER DURING THE LATE AFTERNOON AND EVENING
HOURS THURSDAY. THE STRONGEST SUPERCELL THUNDERSTORM WILL BE
CAPABLE OF HAIL UP TO TWO INCHES IN DIAMETER AND
TORNADOES...MAINLY DURING THE EARLY AND MID-EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT TONIGHT FOR SEVERE WEATHER
REPORTS ALL ACROSS SOUTHWEST KANSAS SHOULD OVERNIGHT SEVERE
WEATHER MATERIALIZE. STORM SPOTTERS WILL LIKELY BE NEEDED LATE
THURSDAY ESPECIALLY NEAR THE OKLAHOMA BORDER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 181 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Stanton

When
April 22, 12:49 AM CST
Where
Stanton County, 12.34 mi NW of Manter
Reported by
Public
Coordinates
37.660, -102.020

Rainfall of 1.50 inches was reported at a location 12 miles northwest of Manter.

Heavy Rain, Stanton

When
April 22, 12:54 AM CST
Where
Stanton County, 14.22 mi NNW of Manter
Reported by
Public
Coordinates
37.710, -101.980

Rainfall of 2.30 inches fell in a short period at a location 14 miles north-northwest of Manter.

Hail, Hamilton

When
April 22, 12:06 AM MST
Where
Hamilton County, 18.26 mi SSW of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
37.740, -101.890

Heavy Rain, Hamilton

When
April 22, 12:06 AM MST
Where
Hamilton County, 18.26 mi SSW of Syracuse
Reported by
Public
Coordinates
37.740, -101.890

Rainfall of 1.90 inches fell in a short period at a location 18 miles south-southwest of Syracuse.

Hail, Finney

When
April 22, 1:50 AM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.090, -100.860

Heavy Rain, Hodgeman

When
April 22, 6:00 AM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Reported by
COOP Observer
Coordinates
38.200, -99.890

Rainfall of 2.20 inches fell overnight at a location 8 miles north of Jetmore.

Heavy Rain, Pawnee

When
April 22, 7:30 AM CST
Where
Pawnee County, 9.66 mi NW of Burdett Rozel Arpt
Reported by
COOP Observer
Coordinates
38.340, -99.580

Rainfall of 3.30 fell overnight at a location 9 miles south of Alexander.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227844, 227846, 227842, 227848, 227843, 227849, 227850.